Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Feb 26, 2024, 12:28 PM CST for Kittson County, Minnesota; 4 counties in North Dakota. It took effect at Feb 27, 2024, 1:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2024, 12:28 PM CST (18:28 UTC)
- In effect from
- Feb 27, 2024, 1:00 AM CST
- Expired
- Feb 27, 2024, 10:26 AM CST
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Benson County, ND, Pembina County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WWUS73 KFGF 261828 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1228 PM CST Mon Feb 26 2024 MNZ004-NDZ008-016-280000- /O.NEW.KFGF.WI.Y.0002.240227T0700Z-240228T0000Z/ Kittson-Pembina-Eastern Walsh- Including the cities of Hallock, Karlstad, Lancaster, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Grafton, Nash, Oakwood, and Park River 1228 PM CST Mon Feb 26 2024 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 6 PM CST TUESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Kittson County. In North Dakota, Pembina and Eastern Walsh Counties. * WHEN...From 1 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Patchy blowing snow could reduce visibility to less than 1 mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
894 WWUS73 KFGF 262034 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 234 PM CST Mon Feb 26 2024 NDZ014-015-054-280000- /O.EXA.KFGF.WI.Y.0002.240227T0700Z-240228T0000Z/ Benson-Ramsey-Western Walsh- Including the cities of Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Adams, Lankin, and Fairdale 234 PM CST Mon Feb 26 2024 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 6 PM CST TUESDAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Benson, Ramsey and Western Walsh Counties. * WHEN...From 1 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Patchy blowing snow could reduce visibility to less than 1 mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ004-NDZ008-016-280000- /O.CON.KFGF.WI.Y.0002.240227T0700Z-240228T0000Z/ Kittson-Pembina-Eastern Walsh- Including the cities of Hallock, Karlstad, Lancaster, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Grafton, Nash, Oakwood, and Park River 234 PM CST Mon Feb 26 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 6 PM CST TUESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Kittson County. In North Dakota, Pembina and Eastern Walsh Counties. * WHEN...From 1 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Patchy blowing snow could reduce visibility to less than 1 mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
366 WWUS73 KFGF 271626 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1026 AM CST Tue Feb 27 2024 MNZ004-NDZ008-014>016-054-271730- /O.CAN.KFGF.WI.Y.0002.000000T0000Z-240228T0000Z/ Kittson-Pembina-Benson-Ramsey-Eastern Walsh-Western Walsh- Including the cities of Hallock, Karlstad, Lancaster, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Nash, Oakwood, Park River, Adams, Lankin, and Fairdale 1026 AM CST Tue Feb 27 2024 ...WIND ADVISORY IS CANCELLED... Wind advisory has been replaced by a Blizzard Warning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Feb 26, 11:44 AM CST, 44 minutes earlier. Its key messages:
- There is a 40 percent chance for minor travel impacts early this morning near the international border from light snow and near the Highway 2 corridor from a light glaze of ice. This may impact the Monday morning commute, but will quickly be improved by warming temperatures.
- Winter impacts are expected tonight through at least midday Tuesday. Moderate to high snowfall rates and wind gusts up to 45 mph are expected. There is at least a 60 percent chance for blizzard conditions for portions of the Red River Valley into eastern North Dakota Tuesday.
Area forecast discussion, Feb 26, 11:44 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 AM CST Mon Feb 26 2024
.KEY MESSAGES...
- There is a 40 percent chance for minor travel impacts early
this morning near the international border from light snow
and near the Highway 2 corridor from a light glaze of ice.
This may impact the Monday morning commute, but will quickly
be improved by warming temperatures.
- Winter impacts are expected tonight through at least midday
Tuesday. Moderate to high snowfall rates and wind gusts up to
45 mph are expected. There is at least a 60 percent chance for
blizzard conditions for portions of the Red River Valley into
eastern North Dakota Tuesday.
&&
.UPDATE...
Issued at 657 AM CST Mon Feb 26 2024
Tightened up the backside of the POPs as the precip has ended in
all but our far northeastern obs sites. Some breaks in the
clouds upstream, and with some peaks of sun and strong warm air
advection, continue to think we will see near record highs this
afternoon.
&&
.DISCUSSION...
Issued at 311 AM CST Mon Feb 26 2024
Initial round of precipitation with the warm air advection is
pushing into our counties, with most of the sites along the
international border reporting snow. Returns down by Fargo do
not appear to be reaching the ground. Snow just started at Grand
Forks. Devils Lake airport was reporting UP, but webcams showed
RA (FZRA based on temps). Impacts are unknown given ND DOT has
not updated their webpage since 9:30 PM. That being said,
temperatures behind the precipitation band quickly climb into
the mid 30s. Winter impacts will quickly be mitigated by the
warming temps, especially after sunrise. Given this, will expand
the SPS a bit further south to include portions of the Highway
2 corridor, but at this point think further headlines are not
needed. The precipitation will push quickly east and will be out
of the CWA shortly after 12Z anyway.
Warm tongue remains over the CWA throughout the day and with at
least some sunshine, we should get again to near record highs in
the 50s and even low 60s in the southern RRV. This will quickly
come to an end tonight as a northern branch shortwave approaches
western ND and pushes a cold front down into the Northern
Plains. The strong front will drop temps rapidly down into the
20s behind it, and there will be very strong frontogenesis along
with the synoptic lift from the approaching shortwave. The HRRR
tries to break out some precip a little sooner along the frontal
passage, but seems to be an outlier in the ensemble. Most of the
members bring snow as the mid level baroclinic zone arrives
after midnight. There has been a slight trend to the south with
the HREF, but several of the larger scale ensembles still keep
the heavier snow band north over Grand Forks. And with mesoscale
banding, exact placement is low confidence anyway.
Higher confidence as it always is, is the wind. Strong cold air
advection with the system, northerly direction favorable for the
Red River Valley, along with a good pressure gradient and
pressure fall/rise couplet. The 925mb winds to mix down are not
huge, around 35 kts, but winds around around 40 kts just above
that and could be achievable by Tuesday morning according to
bufkit soundings. Probabilities for blowing snow still look very
high, although again much will depend on how much snow is
falling. Still not super confident on where the heavy band will
set up so will keep the watch going, and extend a bit further
west to include Griggs and Barnes for some high probabilities of
blowing snow in the northeastern portions of those counties.
Wednesday into Sunday...Northwesterly flow gives way to weak
ridging then southwesterly flow by the weekend. Temperatures
will quickly rise back up to above climo values, although will
be tempered by any snow we get. There is some signal for a more
active pattern next weekend with the southwesterly flow and a
deep trough just to our west that will be coming out towards the
beginning of week 2, but confidence is low on any specifics.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1138 AM CST Mon Feb 26 2024
Look for mainly VFR conditions through the remainder of the
afternoon, with conditions expected to rapidly deteriorate late
this evening and into the overnight period. IFR or brief LIFR
conditions are possible as snow and blowing snow accompany a
cold front that will pass through the area overnight. North
winds will pick up rapidly from north to south starting around
22Z and are expected to continue through much of Tuesday. Gusts
up to 40 knots are possible, especially for KGFK and KFAR due to
the tendency for north winds to funnel down the Red River
Valley. Outside the Valley, gusts could reach the 30 to 35 knot
threshold. Blowing snow is expected with this system starting
as early as 04Z and persisting through at least mid to late
morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from late tonight through Tuesday afternoon
for NDZ027>030-038-039.
MN...Winter Storm Watch from late tonight through Tuesday afternoon
for MNZ001>003.
&&
UPDATE...JR
DISCUSSION...JR
AVIATION...LynchHazardous weather outlook, Feb 26, 5:40 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 540 AM CST Mon Feb 26 2024 MNZ001>003-NDZ027>030-038-039-271145- West Polk-Norman-Clay-Grand Forks-Griggs-Steele-Traill-Barnes- Cass- 540 AM CST Mon Feb 26 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Light snow may create slippery conditions for this morning's commute. Tonight a cold front will pass through producing scattered snow showers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday expect snow accumulations of 2 to 4 inches. Winds gusting up to 45 mph coupled with falling snow create a 60 percent chance for blizzard conditions. Wind chills as low as 20 below are possible before sunrise and after sunset. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-026- 049-052>054-271145- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Ransom-Sargent-Richland-Western Walsh- 540 AM CST Mon Feb 26 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Light snow may create slippery conditions for this morning's commute. Tonight a cold front will pass through producing scattered snow showers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widespread snowfall of 1 to 4 inches and strong winds over 45 mph may lead to areas of blowing snow especially in the Red River Valley where blizzard like conditions are possible Tuesday. Wind chills as low as 20 below are possible before sunrise and after sunset. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 12:27 PM CST | Winter Weather Advisory | FGF | Becker, Grant, Hubbard, Kittson, Otter Tail, Wilkin | 30 hr |
Nearby
Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.